Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 117, NWS Gaylord, MI

December 4, 2016

NWS Gaylord, MI issued this small craft advisory at Dec 4, 2016, 10:50 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2016, 10:50 PM EST (03:50 UTC)
Expired
Dec 5, 2016, 1:00 PM EST
In force
14 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

873 
WHUS73 KAPX 050350
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1050 PM EST SUN DEC 4 2016

LMZ341-051200-
/O.NEW.KAPX.SC.Y.0117.161205T0350Z-161205T1800Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
1050 PM EST SUN DEC 4 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST MONDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-342-344>346-051200-
/O.NEW.KAPX.SC.Y.0117.161205T0350Z-161205T1800Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1050 PM EST SUN DEC 4 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST MONDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
1 follow-up statement
042 
WHUS73 KAPX 050802
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
302 AM EST MON DEC 5 2016

LMZ341-051615-
/O.CON.KAPX.SC.Y.0117.000000T0000Z-161205T1800Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
302 AM EST MON DEC 5 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-342-344>346-051615-
/O.CON.KAPX.SC.Y.0117.000000T0000Z-161205T1800Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
302 AM EST MON DEC 5 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 4, 9:57 PM EST, 53 minutes earlier.

Area forecast discussion, Dec 4, 9:57 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
957 PM EST Sun Dec 4 2016

.UPDATE...
Issued at 957 PM EST Sun Dec 4 2016

Snow continues to fall across much of the forecast area this
evening...with some rain along the southeast Upper Michigan
shoreline as well as along the Lake Huron shore south of Alpena.
Back edge of the synoptic snow is approaching western Lake
Michigan...with the widespread precipitation expected to taper off
from west to east after midnight.  Bit of an interesting scenario
sets up for overnight...with enough cool air still in place to
allow for some lake convection to develop...aided by a well-
defined vorticity center in water vapor imagery tracking across
northern Wisconsin which should help stir things up. Meanwhile...
drying mid levels will lower probabilities of cloud ice particularly
from Grand Traverse Bay south. This brings in the possibility of
some drizzle/freezing drizzle across the interior where
temperatures are below freezing...though winds becoming more
westerly expected to allow some warming overnight as marine layer
gets advected inland.

So current plan is to allow for a transition to more of a lake
effect look especially across the tip of the mitt counties
overnight...while drying across across eastern Upper. Will leave
the Winter Weather Advisory in effect for eastern Upper...probably
could have had it for more areas given 2-4 inch snow amounts
having already fallen through mid evening across the area but with
snow winding down over the next several hours will let it go.

&&

.NEAR TERM...(Tonight and Monday)
Issued at 356 PM EST Sun Dec 4 2016

High impact weather potential: Light to moderate snowfall through
tonight. Slippery roads.

Pattern synopsis and forecast:

Upper trough continues to become more negatively tilted as it works
into the western Great Lakes, with the associated sfc low crossing
nrn MN and a sfc trough pressing through the Mississippi. Forcing is
increasing via left front exit region jet dynamics and strong DPVA,
while deeper Gulf moisture feeds into the system. PWATS have
increased a little higher than thought yesterday, to near 0.60". The
strong deep layer forcing is evident in expanding >24 dbz echoes
along and south of M-72. This is also the region where there were
hints of strong lift in the DGZ, for bigger flakes/higher snow
ratios and better accumulations. The onset of the precipitation has
primarily been snow, as wet bulb effects/evap cooling quickly
brought middle 30s temperatures down into the lower 30s.

The upper trough lifts through nrn Michigan tonight with mid level
ridging settling in Monday. Snowfall will spread across all of nrn
Michigan over the next few hours, with a continuation of feeding two
areas of lake effect snow showers that have been going on since this
morning. One area in across western Mackinac county, and the other
in eastern sections of Chip/Mack, up the St. Mary's. The signals for
strong lift in the DGZ continues in the evening as the upper
divergence and DPVA continue. Did increase snowfall amounts to 2-4"
with potentially higher amounts in those lake enhanced areas of
eastern upper. Still tough with some melting going on into evening,
and since snowfall rates are not expected to reach an inch per hour
for very long periods of time, getting a quick couple inches on the
ground to help will not be the rule. Roads will gradually become
snow-covered and slippery.

Snow will end late this evening across the GTV Bay region, and the
remainder of the region overnight, from SW to NE as the deeper
moisture aloft strips out, and the top of the moisture sinking below
-10c. Could see precipitation ending as a little drizzle/freezing
drizzle, especially in the higher terrain due to orographic lift in
developing westerly flow. There is also the increasing likelihood of
weak westerly flow lake effect into Monday morning, impacting far
nrn lower. Things try and dry out heading through Monday, maybe some
sun, but stratus and incoming higher cloud from the next shortwave
will already be moving in in the afternoon.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 356 PM EST Sun Dec 4 2016

...Colder air begins to ooze in later Tuesday into Wednesday...

It looks like it will take a couple of days but a change in the
pattern is shaping up for the middle and end of next week. This will
be in the form of a trough across the Great Lakes, along with colder
air and lake effect snow. The main short term forecast concern
revolves around when the lake effect machine will be turned back on.

Monday night into Tuesday...Northern Michigan will be squarely
between a northern stream wave moving by to our northwest and low
pressure moving by to our southeast. Meanwhile, warm advection
should put an end to any lingering southwest flow lake effect off of
Lake Michigan Monday evening (which would mainly effect eastern
upper). Low chance pops on Tuesday (for rain or snow showers) from
the combination of the two systems but not much if any actual
precipitation is expected at this point. Cold advection will begin
late in the day as the low pressure system moves by to our
southeast.

Tuesday night into Wednesday...Steady cold air advection as the
incoming upper trough drops heights. It will turn cold enough for
chances for what looks like west southwest flow lake effect
Wednesday. However, models vary on the timing of the cold air as
well as the exact flow and amount of moisture (which looks limited
initially). Better moisture/over lake instability arrive Wednesday
night and especially on Thursday (see below). Temperatures will
remain well above normal through Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 356 PM EST Sun Dec 4 2016

High Impact Weather Potential...Accumulating lake effect.

Primary concern through the extended remains the prolonged lake
effect snow possibilities. Cold H8 air will move overhead behind a
mid-week system, getting progressively colder going into the
weekend. Winds continue to remain NW for a couple of days before
backing to SW by Sunday. This will increase accumulations for NW flow
snow belts. Also seeing further enhancements in the form of
shortwaves moving through the flow that could increase accumulations
for some. This push of cold air will also bring below normal
temperatures, something we haven't seen much of so far this year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 634 PM EST Sun Dec 4 2016

Snow continues to fall with widespread IFR conditions across
northern Lower Michigan this evening...and should continue through
midnight before tapering off perhaps to a period of drizzle or
freezing drizzle. Flight conditions expected to improve to MVFR
after daybreak Monday.

&&

.MARINE...
Issued at 356 PM EST Sun Dec 4 2016

Rain and snow will continue into the evening, ending from SW to NE
late this evening through daybreak Monday morning. Southerly
winds will turn westerly by Monday with sporadic low end advisory
level speeds. Winds turn back southerly later Monday and Monday
night as low pressure lifts into srn Canada. Additional advisories
likely for Lake Michigan and Whitefish Bay, and again Tuesday and
through much of the remainder of the work week, in cold advection
and unstable conditions.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 AM EST Monday for MIZ008-015.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 1 PM EST Monday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

UPDATE...JPB
NEAR TERM...SMD
SHORT TERM...AJS
LONG TERM...ALM
AVIATION...JPB
MARINE...SMD
Hazardous weather outlook, Dec 4, 4:10 PM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EST SUN DEC 4 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-051200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
410 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

LIGHT TO MODERATE SNOW ACCUMULATIONS CAN BE EXPECTED THROUGH
TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. PLEASE SEE THE LATEST
FORECAST AND WINTER WEATHER ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE LIKELY IN THE
SNOWBELTS LATE THIS COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:    WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD/AJS/ALM

In the hours before

Local storm report, Dec 4, 9:02 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
902 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             5 SSE TRAVERSE CITY     44.68N 85.58W
12/04/2016  M3.5 INCH        GRAND TRAVERSE     MI   PUBLIC

            STORM TOTAL SO FAR.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 4, 9:47 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             4 ESE WATERS            44.87N 84.62W
12/04/2016  E3.0 INCH        OTSEGO             MI   PUBLIC

            STORM TOTAL SO FAR.

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Dec 4, 9:51 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
951 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             5 SW LUCAS              44.17N 85.36W
12/04/2016  M3.5 INCH        WEXFORD            MI   BROADCAST MEDIA

            STORM TOTAL SO FAR.

0912 PM     SNOW             2 SW GREILICKVILLE      44.78N 85.68W
12/04/2016  M3.0 INCH        LEELANAU           MI   BROADCAST MEDIA

            STORM TOTAL SO FAR.

&&

MJG
Local storm report, Dec 4, 9:52 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
952 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             4 ESE WATERS            44.87N 84.62W
12/04/2016  E3.0 INCH        OTSEGO             MI   PUBLIC

            STORM TOTAL SO FAR.

0940 PM     SNOW             5 SW LUCAS              44.17N 85.36W
12/04/2016  M3.5 INCH        WEXFORD            MI   BROADCAST MEDIA

            STORM TOTAL SO FAR.

0912 PM     SNOW             2 SW GREILICKVILLE      44.78N 85.68W
12/04/2016  M3.0 INCH        LEELANAU           MI   BROADCAST MEDIA

            STORM TOTAL SO FAR.

0900 PM     SNOW             5 SSE TRAVERSE CITY     44.68N 85.58W
12/04/2016  M3.5 INCH        GRAND TRAVERSE     MI   PUBLIC

            STORM TOTAL SO FAR.

0855 PM     SNOW             JOHANNESBURG            44.98N 84.46W
12/04/2016  M3.0 INCH        OTSEGO             MI   PUBLIC

            STORM TOTAL SO FAR.

0845 PM     SNOW             ONEKAMA                 44.37N 86.20W
12/04/2016  M3.0 INCH        MANISTEE           MI   PUBLIC

            STORM TOTAL SO FAR.

0835 PM     SNOW             SAULT STE. MARIE        46.48N 84.37W
12/04/2016  M4.0 INCH        CHIPPEWA           MI   PUBLIC

            .

0835 PM     SNOW             WELLSTON                44.22N 85.95W
12/04/2016  M3.6 INCH        MANISTEE           MI   CO-OP OBSERVER

            STORM TOTAL SO FAR.

0830 PM     SNOW             6 WSW WATERS            44.87N 84.81W
12/04/2016  M4.0 INCH        OTSEGO             MI   PUBLIC

            STORM TOTAL SO FAR.

&&

MJG
Local storm report, Dec 4, 9:56 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
956 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             LAKE ANN                44.73N 85.84W
12/04/2016  M3.0 INCH        BENZIE             MI   PUBLIC

            STORM TOTAL AS OF 9 PM.

&&

MJG
Local storm report, Dec 4, 10:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EST SUN DEC 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     SNOW             4 SSE LELAND            44.97N 85.73W
12/04/2016  M3.3 INCH        LEELANAU           MI   PUBLIC

            STORM TOTAL SO FAR.

&&

NWS GAYLORD MI
IRIS SYSTEM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:59 PM ESTSmall Craft AdvisoryAPX5 min
Dec 5, 3:59 PM ESTSmall Craft AdvisoryAPX4 days

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.